Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 207, NWS Rapid City, SD

July 24, 2000Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 24, 2000, 5:28 PM CDT for Tripp County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2000, 5:28 PM CDT (22:28 UTC)
Expired
Jul 24, 2000, 6:00 PM CDT
In force
32 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tripp County, SD

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:50 PM CDTHail 2.75Carter, SD
Jul 24, 6:05 PM CDTTornado F0Clearfield, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:45 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 24, 3:45 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT MON JUL 24 2000

SFC RIDGE TO BUILD IN AND TO THE E TODAY WILL MAKE FOR QUIET WX. BY
TONIGHT...SFC RIDGE PUSHES FAR ENOUGH E TO SET UP RETURN FLOW OVR
ERN WY AND WRN SD. THIS COUPLED WITH H7 WAA MAY BE ENOUGH TO TRIGGER
A FEW STORMS IN THESE LOCATIONS...SO MENTIONED ISOLD -TSRA THERE. BY
WED AFTERNOON MDLS PROG ENOUGH H20 TO HAVE MADE IT BACK TO THE AREA
FOR LESS OF A CAP AND RESPECTABLE CAPE. THIS COUPLED WITH A WEAK YET
ADEQUATE WAVE MOVING THROUGH WY WILL COMBINE TO PRODUCE THE BEST CHC
OF PRECIP OUT OF THE NEXT 48 HRS WED AFTERNOON AND EVENING. WITH
LLVL MOISTURE A LITTLE LACKING IN THE W...PRECIP AMOUNTS IN THE W
WILL BE LOW AS EVAP HOGS ALOT OF IT. NUMERICAL TEMP GUIDANCE HAS
BEEN VERY GOOD THE LAST SEVERAL DAYS AND HAVE GENERALLY FOLLOWED IT AGAIN
WITH A BIAS TOWARDS FWC AND ETA SOUNDINGS IN SOME LOCATIONS.

.UNR...NONE.
BAILEY

In the hours before

Special weather statement, Jul 24, 11:47 AM CDT, 5 hours 41 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-242130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1028 AM MDT SUN JUL 23 2000

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL SOUTH DAKOTA...

A COLD FRONT MOVING SOUTHEASTWARD INTO MOIST AND UNSTABLE AIR OVER
CENTRAL SOUTH DAKOTA WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. AS A RESULT...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

THE AREA WITH THE BEST CHANCE FOR SEVERE WEATHER IS GENERALLY EAST
OF A LINE FROM PIERRE TO KADOKA TO MARTIN. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

RICHARDS
Special weather statement, Jul 24, 11:48 AM CDT, 5 hours 40 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-242130-

SEVERE WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE RAPID CITY SD
1048 AM MDT MON JUL 24 2000

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL SOUTH DAKOTA...

A COLD FRONT MOVING SOUTHEASTWARD INTO MOIST AND UNSTABLE AIR OVER
CENTRAL SOUTH DAKOTA WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. AS A RESULT...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

THE AREA WITH THE BEST CHANCE FOR SEVERE WEATHER IS GENERALLY EAST
OF A LINE FROM PIERRE TO KADOKA TO MARTIN. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

RICHARDS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:48 AM CDTSevere Thunderstorm WarningUNRHarding57 min
Jul 24, 5:45 PM CDTTornado WarningUNRTodd, Tripp45 min
Jul 24, 6:25 PM CDTTornado WarningUNRTripp50 min
Jul 24, 6:42 PM CDTSevere Thunderstorm WarningUNRTodd28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.